Case One: Two days after receiving her sixth course of chemotherapy for lung cancer, EA contacts her physician, complaining that "something just does not feel right." The oncologist recommends that she come to the office immediately. On presentation, EA is tachycardic and hypotensive. She also has dyspnea, facial swelling, and shakes. At the time of the reaction, she was 2 days post infusion of carboplatin and paclitaxel.
EA's oncologist suspects that she is experiencing a hypersensitivity reaction to the chemotherapy. EA reminds the oncologist that she had a reaction shortly after receiving her first infusion. She developed dyspnea, bronchospasm, urticaria, and hypotension. EA underwent desensitization and received premedications before subsequent doses. She is concerned that she is reacting to the same chemotherapy agent that she did previously.
Because EA's reaction occurred 2 days after a dose this time, rather than during the infusion, the oncologist believes that a different agent caused each reaction. Which chemotherapy agent caused each reaction?
Case Two: The teacher at ABC Day Care Center notices that the stools of CD, a 1-year-old, are suddenly too loose for his diapers to contain. CD also has been having 5 or more stools each day for the past 2 weeks. When the teacher informs CD's mother, the mother decides to take CD to the pediatrician.
Laboratory testing at the pediatrician's office identifies ova and parasites in the child's stool, revealing numerous Giardia lamblia. The pediatrician prescribes furazolidone 8 mg/kg/day divided into 4 daily doses for 10 days.
The next day the teacher asks CD's mother about the outcome of his doctor's appointment. When she explains that CD has a Giardia gastrointestinal infection, the teacher becomes concerned that other children at the center are infected or will become infected.
She contacts the nurse practitioner who works with the center for advice.
Should the nurse practitioner recommend treating all of the children at the center?
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs